Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 207, NWS Jackson, KY

September 8, 2009Bath County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Sep 8, 2009, 1:51 PM EDT for Bath County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2009, 1:51 PM EDT (17:51 UTC)
Expired
Sep 8, 2009, 2:30 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Bath County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 11:15 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 8, 11:15 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT TUE SEP 8 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

UPPER LEVEL LOW THAT HAS BEEN WOBBLING AROUND THE OHIO VALLEY REGION
WILL SHIFT SLOWLY TO THE SOUTH AND EAST OVER THE NEXT 48 HOURS. THIS
WILL KEEP OUR CWA UNDER THE THREAT OF RAIN. SHOWER ACTIVITY HAS
ALREADY BEGUN ACROSS PORTIONS OF THE AREA. WILL INCREASE POPS THROUGH
THE FIRST TWO PERIODS AS THE CENTER OF THE UPPER LEVEL LOW PASSES
OVER EASTERN KENTUCKY TONIGHT. THIS SHOULD ALLOW FOR SHOWER ACTIVITY
TO LINGER OVER OUR AREA A BIT LONGER TONIGHT THAN PREVIOUS NIGHT.
WITH THE LOW ON TOP OF US TONIGHT...CLOUDS SHOULD PERSIST AS WELL
WHICH SHOULD HELP ASSUAGE ANY WIDESPREAD FOG UNTIL DAWN WHEN SOME
PARTIAL CLEARING SHOULD BE REALIZED. ISC GRIDS AND PRODUCTS HAVE BEEN
UPDATED PER LATEST THOUGHTS. ALSO UPDATED ZONES FOR EXPIRATION OF
NPW.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

AN UPPER LEVEL LOW CONTINUES TO MEANDER OVER THE LOWER OH
VALLEY/SOUTHERN GREAT LAKES REGION. A FEW SHORTWAVES ARE ALSO ROTATING
AROUND THIS SYSTEM. TO THE EAST OF THIS UPPER LEVEL LOW/TROUGH OVER
THE SOUTHEASTERN CONUS IS A RIDGE OVER THE WESTERN ATLANTIC WITH
ANOTHER RIDGE EXTENDING FROM MEXICO NORTH INTO THE PLAINS STATES.
FURTHER TO THE WEST A TROUGH WAS OVER SOUTHWESTERN CANADA AND THE
NORTHERN ROCKIES REGION. THE MAIN BAND OF WESTERLIES GENERALLY LIES
FROM THE ROCKIES AND THEN TURN WELL NORTH INTO CENTRAL CANADA AND
THEN INTO SOUTHEASTERN CANADA.

THE TROUGH OVER THE NORTHWESTERN UNITED STATES WILL MOVE EAST
NORTHEAST WITH RIDGING NOW OVER THE PLAINS MOVING INTO THE
HUDSON/JAMES BAY REGION. THIS WILL KEEP THE UPPER LEVEL LOW FROM
MOVING MUCH AND IT SHOULD CONTINUE TO MEANDER THROUGH THE
PERIOD...REACHING THE CWA/CENTRAL APPALACHIANS BY 0Z THU BEFORE
HEADING NORTH TOWARD OH/THE UPPER OH VALLEY REGION LATE IN THE
PERIOD. THIS PATTERN WILL SET THE STAGE FOR ISOLATED TO SCATTERED
CONVECTION THROUGH THE PERIOD AS HAS BEEN NOTED OVER THE PAST COUPLE
OF DAYS.

EARLY ON...RATHER WIDESPREAD DENSE FOG WILL GRADUALLY LIFT AND
DISSIPATE...WITH CU DEVELOPING AROUND MIDDAY. WE WILL CONTINUE TO LET
THE DENSE FOG ADVISORY RUN ITS COURSE. OTHERWISE...DAYTIME HEATING
TODAY WILL LEAD TO LI INTO THE -3C TO POSSIBLY AS HIGH AS -5C RANGE
TODAY WITH CAPE 1000 TO 1500 J/KG OR SO. AN INVERTED TROUGH/WEAK SFC
REFLECTION OF THE UPPER LOW MAY HELP TO FOCUS CONVECTION A BIT OVER
MORE NORTHERN LOCATIONS. WBZ HEIGHTS ARE GENERALLY EXPECTED TO BE
12K OR BELOW...SO A GUSTY STORM OR TWO COULD OCCUR AS ON MON...BUT
THE MAIN STORY TODAY WILL BE SLOW MOVEMENT AND POSSIBLY TRAINING OF
CELLS LEADING TO LOCALLY HEAVY RAINFALL ONCE AGAIN. WE WILL ADD THIS
THREAT TO THE HWO. TEMPERATURES WILL LIKELY BE HELD BACK AS CLOUDS
AND CONVECTION DEVELOP. MOS GUIDANCE HAS BEEN TOO WARM THE PAST THREE
DAYS AND OPTED TO UNDERCUT ALL GUIDANCE ACROSS THE BOARD...TRENDING
TOWARD BIAS CORRECTED MAV GUIDANCE...ALTHOUGH WITH THE USUAL TERRAIN
ADJUSTMENTS.

ANOTHER MIN IN COVERAGE OF CONVECTION IS EXPECTED TONIGHT DUE TO LOSS
OF DAYTIME HEATING. WITH THE UPPER LOW MOVING CLOSER TO THE REGION...
A BIT MORE CLOUD COVER IS EXPECTED...SO FOG TONIGHT SHOULD NOT BE AS
DENSE AS IS ONGOING AT THIS TIME. ISOLATED TO SCATTERED SLOW MOVING
SHOWERS AND THUNDERSTORMS WITH SIMILAR INSTABILITY NUMBERS ARE
EXPECTED ON WED WITH THE UPPER LOW GENERALLY OVERHEAD. WBZ HEIGHTS
WILL PROBABLY BE A TAD LOWER SO HEAVY RAIN AND A STRONG STORM OR TWO
WITH GUSTY WINDS CANNOT BE RULED OUT ONCE AGAIN. LEANED TOWARD THE
LOWER END OF MOS GUIDANCE FOR MAX TEMPS AS HAS BEEN THE TREND LATELY.
ALSO OPTED TO GO WARMER THAN MAV GUIDANCE FOR LOWS ESPECIALLY FOR
VALLEY LOCATIONS AS IT HAS RAN TOO COLD RECENTLY.

AS THE UPPER LOW SHIFTS EAST OF THE AREA ON WED NIGHT...AT LEAST
PARTIAL CLEARING IS AGAIN EXPECTED AND SOME FOG SHOULD ONCE AGAIN
FORM. ISOLATED TO PERHAPS SCATTERED CONVECTION SHOULD AGAIN DEVELOP
ON THU WITH THE UPPER LEVEL LOW STILL INFLUENCING THE REGION.

.LONG TERM...LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/

THE MAIN FOCUS FOR THE LONG TERM PERIOD WILL DEAL WITH TWO H5
LOWS...THE LATTER MUCH STRONGER. AT THE START OF THE FORECAST
PERIOD...STUBBORN H5 LOW HANGING AROUND THE LOWER GREAT LAKES ALL
WEEK WILL CONTINUE TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING FRIDAY AFTERNOON. A BRIEF
TRANSITION PERIOD WILL TAKE PLACE BY SATURDAY AS WEAK RIDGING BUILDS
IN RESPONSE TO STRONG H5 LOW OVER THE NORTH CENTRAL PLAINS DIGS
SOUTHWARD OVER THE CENTRAL CONUS. THIS SHOULD ALLOW FOR A FAIRLY
SUBSTANTIAL DRY PERIOD THROUGH THE WEEKEND AS WESTERN SYSTEM
MEANDERS OUT TO THE WEST AND DOES NOT MAKE MUCH PROGRESS EASTWARD.
KEEP IN MIND THAT WHILE MODELS DO AGREE ON THE FEATURE ITSELF...
TIMING AND PLACEMENT DISCREPANCIES STILL EXIST. THESE DETAILS WILL
ULTIMATELY HAVE THE LARGEST IMPACT ON SENSIBLE WEATHER AND AS A
RESULT DID NOT MAKE MANY CHANGES TO PREVIOUS FORECAST AS PERSISTENCE
SHOULD BENEFIT THE MOST UNTIL DETAILS BECOME MORE CLEAR. BY THE END
OF THE WEEKEND...AMPLE MOISTURE FROM THE GULF LOOKS TO MAKE ITS WAY
TOWARD EAST KENTUCKY FROM THE SOUTH RIDING A 20 TO 30 KNOT LOW LEVEL
JET. HAVE TRIED TO REFLECT INCREASED SKY COVER/POP GRADIENT FROM
SOUTH TO NORTH DURING THIS PERIOD...BUT ONCE AGAIN WILL STAY VERY
GENERAL. FOR AN IDEA AT HOW INCONSISTENT THE MODELS HAVE BEEN
RECENTLY...TAKE A LOOK AT THE DIFFERENCES BETWEEN THE 07/18Z
OPERATIONAL GFS AND THE 08/00Z RUN LATE IN THE PERIOD.

AS FAR AS TEMPERATURES ARE CONCERNED...SHOULD STAY AROUND THE 80
DEGREE MARK FOR HIGHS EARLY IN THE FORECAST PERIOD THEN GRADUALLY
WARM TO THE LOW TO MID 80S AS WEAK RIDGING BUILDS IN. LOW
TEMPERATURES SHOULD STAY RIGHT AROUND NORMAL FOR THIS TIME OF YEAR
WITH RIDGES GENERALLY IN THE LOW TO MID 60S AND VALLEYS IN THE UPPER
50S TO AROUND 60 DEGREES.

&&

.AVIATION.../12Z TO 12Z/

WIDESPREAD DENSE FOG WILL GRADUALLY LIFT THROUGH 14Z...AFFECTING
RIDGETOP LOCATIONS THE LONGEST. ONCE THE FOG DISSIPATES...DAYTIME
HEATING WILL COMBINE WITH AN UPPER LEVEL LOW MEANDERING ACROSS THE
LOWER OH VALLEY FOR SCATTERED CONVECTION TO FORM BY 16Z OR SHORTLY
THEREAFTER. COVERAGE OF CONVECTION SHOULD DIMINISH BY 0Z OR SO...WITH
LIGHT VALLEY FOG LATE IN THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP/RAY
LONG TERM....SCHOETTMER
AVIATION...JP
Hazardous weather outlook, Sep 8, 11:45 AM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1145 AM EDT TUE SEP 8 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1145 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE AS THUNDERSTORMS WILL BE SLOW MOVING
AND COULD REPEATEDLY MOVE OVER THE SAME LOCATIONS. IN ADDITION...A
FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL.

PATCHY DENSE FOG WILL LIKELY DEVELOP LATE TONIGHT THROUGH DAWN ON
WEDNESDAY...DROPPING VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH FRIDAY
EVENING...AND THEN AGAIN ON MONDAY. SOME THUNDERSTORMS ON WEDNESDAY
COULD PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/RAY

In the hours before

Special weather statement, Sep 8, 1:31 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
131 PM EDT TUE SEP 8 2009

KYZ044-050>052-081830-
FLEMING-ROWAN-BATH-MONTGOMERY-
131 PM EDT TUE SEP 8 2009

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 PM EDT TUESDAY AFTERNOON...

   FLEMING...
   ROWAN...
   BATH AND
   NORTHERN MONTGOMERY.

AT 131 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR OWINGSVILLE...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WYOMING AROUND
140 PM EDT...GRANGE CITY AROUND 145 PM EDT...RAMEY AROUND 200 PM EDT
AND SHARKEY AROUND 205 PM EDT...AND MOREHEAD AROUND 215 PM.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:30 PM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more12 hr
Sep 8, 1:44 PM EDTAreal Flood AdvisoryJKLBath2 hr
Sep 8, 2:39 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell35 min
Sep 8, 3:23 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Powell, Wolfe52 min
Sep 8, 3:38 PM EDTSevere Thunderstorm WarningJKLBreathitt, Perry52 min
Sep 8, 4:13 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Owsley, Perry47 min
Sep 8, 4:22 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Lee, Owsley, Perry101 min
Sep 8, 4:59 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Owsley, Perry46 min
Sep 8, 5:09 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.